Alert archive / Wyoming / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Riverton, WY

July 1, 1998Johnson County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jul 1, 1998, 9:47 PM MDT for Johnson County, Wyoming. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1998, 9:47 PM MDT (03:47 UTC)
Expired
Jul 1, 1998, 11:45 PM MDT
In force
118 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Johnson County, WY

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 1998-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 1998-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
3425 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRIW 020355 COR
FFWRIW
WYC019-020545-

EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTION
NATIONAL WEATHER SERVICE RIVERTON WY
947 PM MDT WED JUL 1 1998

...DAM FAILURE ALONG THE DRY FORK CREEK...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1145 PM MDT FOR THE PEOPLE IN SOUTHEASTERN
JOHNSON COUNTY - NORTH CENTRAL WYOMING

A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR HAS BEEN REPORTED.
MOVE TO HIGHER GROUND IMMEDIATELY.

AT 935 PM THE AREA FIRE DEPARTMENT AND EMERGENCY MANAGER REPORTED THAT
AN EARTHEN DAM ON THE DRY FORK CREEK A HALF MILE EAST OF THE JOHNSON
COUNTY BORDER HAD FAILED.
.
THE NEAREST DOWNSTREAM LOCATION IS THE U.T. RANCH...AND AT THE
CONFLUENCE OF THE POWDER RIVER NEAR ROAD 192 TEN MILES NORTHEAST OF
SUSSEX. PEOPLE IN THE LOW LYING AREAS BELOW THE DAM SHOULD MOVE TO
HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
ROADWAYS.

FURTHER STATEMENTS WILL BE ISSUED AS MORE INFORMATION BECOMES AVAILABLE.

WCJIN-WYNE
RWM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 1:00 PM MDT, 8 hours 47 minutes earlier.

Area forecast discussion, Jul 1, 1:00 PM MDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
100 PM MDT WED JUL 1 1998

MOIST/UNSTBL AMS ACRS MUCH OF CWFA ERLY THIS AFTN...WITH LTST ADAP
SHWG LI'S < -4 FM NW TO SE WY...AND SFC DEW POINTS RANGING FROM THE
MID 40S TO MID 50S. RADAR/SATL IMAGERY/LTG DETECTION SHWS TSTMS
ALREADY UNDERWAY OVR NW WY...AND THESE SHUD CONT...INTENSIFY...AND
SPREAD E/SE ACRS NRN/CNTRL PTNS RIW CWFA THIS AFTN/EVE. WILL MNTN SCT
TSTMS NRN/CNTRL ZNS THRU EVE HRS WITH PSBL HAIL/STG WNDS. WATR VPR
IMAGERY SHWS VRY DRY AIR INTO SW WY THIS AFTN...SO NIL POPS THERE
TNGT. MOS MINS APPR RSNBL.    DN

In the hours before

Special weather statement, Jul 1, 5:25 PM MDT, 4 hours 22 minutes before
WYZ027-028-020025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
525 PM MDT WED JUL 1 1998

...STRONG THUNDERSTORMS WERE MOVING THROUGH EAST JOHNSON COUNTY...

STRONG THUNDERSTORMS WERE STILL MOVING NORTHEAST OF KAYCEE IN SOUTHEAST
JOHNSON COUNTY. THESE THUNDERSTORMS HAVE HAIL...STRONG WINDS AND
DANGEROUS CLOUD TO GROUND LIGHTNING. PERSONS SHOULD SEEK SHELTER UNTIL
THEY PASS THROUGH THEIR AREA. THESE THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST AT 20 MPH INTO NORTHWEST CAMPBELL COUNTY THROUGH 6 PM.

WCJIN-WYNE

CLARK
Special weather statement, Jul 1, 7:14 PM MDT, 2 hours 33 minutes before
WYZ004-005-008-009-015-026>028-020210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
714 PM MDT WED JUL 1 1998

...THUNDERSTORMS WERE WINDING DOWN ACROSS NORTH WYOMING...

AT 710 PM MDT DOPPLER RADAR WAS SHOWING THUNDERSTORMS ACROSS HOT
SPRING COUNTY AND NORTHEASTERN WYOMING...THEY WERE WEAKENING AND NO NEW
THUNDERSTORMS HAD DEVELOPED OVER WEST CENTRAL PARTS OF THE BIG HORN
BASIN.

MOST THUNDERSTORMS WERE CURRENTLY MOVING THROUGH WASHAKIE...BIG
HORN...JOHNSON AND NORTHERN NATRONA COUNTIES...THESE THUNDERSTORMS WERE
MOVING EAST NORTHEAST AT 15 MPH. THE STORMS WILL LIKELY CONTAIN SMALL
HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS. PERSONS SHOULD GO INDOORS
UNTIL THEY PASS THROUGH THEIR AREAS. MOST THUNDERSTORMS WILL BE OVER
WITH OR MOVE OUT OF OUR AREA BY 8 PM.

WCJIN-WYNW-WYNE

CLARK
Local storm report, Jul 1, 8:44 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WYOMING
844 PM MDT WED JUL 01 1998

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    CODY                      WY   1.75 INCH HAIL
07/01/98   PARK                           FELL AT RODEO GROUNDS

0243 PM    CODY                      WY   1.75 INCH HAIL
07/01/98   PARK                           20 MINUTES OF GOLF BALL
                                          SIZE HAIL FELL

0500 PM    WORLAND                   WY   1 INCH HAIL
07/01/98   WASHAKIE                       4 MILES SOUTH OF WORLAND
                                          PEA TO QUARTER SIZE HAIL
                                          FELL.

0515 PM    WORLAND                   WY   1.75 INCH HAIL
07/01/98   WASHAKIE                       SOFT GOLF BALL SIZE HAIL
                                          REPORTED BY WORLAND
                                          SHERIFF OFFICE.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:03 PM MDTSevere Thunderstorm WarningRIWWashakie32 min
Jul 1, 7:27 PM MDTSevere Thunderstorm WarningRIWJohnson38 min
Jul 2, 3:33 PM MDTSevere Thunderstorm WarningRIWPark32 min

Nearby

Flash Flood Warnings in Wyoming, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.